Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Memphis, TN

February 21, 2005Lafayette County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 21, 2005, 5:17 PM CST for Lafayette County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2005, 5:17 PM CST (23:17 UTC)
Expired
Feb 21, 2005, 6:00 PM CST
In force
43 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lafayette County, MS

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:54 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 21, 3:54 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CST MON FEB 21 2005

.DISCUSSION...19Z SURFACE ANALYSIS PLACES SURFACE COLD FRONT
STRETCHING FROM KMKL TO KSGT. TEMPERATURES BEHIND THE FRONT THIS
AFTERNOON HAVE REMAINED NEARLY STEADY IN THE UPPER 50S TO LOWER 60S
DUE TO COLD AIR ADVECTION STRATOCUMULUS. ELSEWHERE ALONG AND AHEAD
OF THE FRONTAL BOUNDARY TEMPERATURES HAVE RISEN INTO THE UPPER 60S
TO LOWER 70S. SOME SHOWERS AND THUNDERSTORMS DID REDEVELOP ALONG OLD
OUTFLOW BOUNDARY FROM THIS MORNING/S CONVECTIVE ACTIVITY. WATER
VAPOR IMAGERY DEPICTS AN UPPER LEVEL BLOCKING RIDGE ACROSS THE
PACIFIC WITH AN UPPER LEVEL LOW SPINNING AT THE BASE OF THE RIDGE
ACROSS THE COAST OF CALIFORNIA. ANOTHER COUPLE OF SHORTWAVES ARE
PRESENT ACROSS THE EASTERN UNITED STATES AS THEY ROTATE AROUND A
NORTHERN ONTARIO LOW. MAIN FORECAST CONCERNS THIS FORECAST PACKAGE
ARE CONVECTIVE CHANCES TONIGHT AND AGAIN FOR WEDNESDAY.

COLD FRONT WILL CONTINUE TO PROGRESS ACROSS THE REST OF THE FORECAST
AREA TONIGHT AND AREAS MAINLY ACROSS NORTHERN MISSISSIPPI WILL SEE
SHOWERS AND THUNDERSTORMS GRADUALLY COMING TO AN END OVERNIGHT. NOT
EXPECTING ANY ORGANIZED SEVERE CONVECTION OVERNIGHT WITH CELLS
MAINLY REMAINING BELOW SEVERE THRESHOLDS. HIGH PRESSURE WILL BUILD
BACK IN ON TUESDAY. BY WEDNESDAY AND WEDNESDAY NIGHT A BLOCKING
RIDGE WILL TRANSLATE EAST INTO THE WESTERN UNITED STATES AND ANOTHER
SHORTWAVE WILL AFFECT THE MID SOUTH WITH A WEAK SOUTHERN STREAM
TROUGH. ADDED POPS FOR WEDNESDAY NIGHT AS 700-500 MB LAYER MID LEVEL
LAPSE RATES STEEPEN TO AROUND 7 C/KM WITH APPROACH OF TROUGH.
ISENTROPIC SURFACES ALSO INDICATE LIFT IS SUFFICIENT TO PRODUCE SOME
RAINFALL ACROSS THE AREA. WILL NOT MENTION THUNDER AT THIS TIME AS
BOUNDARY LAYER WILL REMAIN STABLE. HIGH PRESSURE WILL BUILD BACK IN
ON THURSDAY.

FRIDAY THROUGH TUESDAY...LATEST 00Z MODEL RUNS SHOW A QUICKER
PROGRESSION OF TROUGH ACROSS THE EASTERN U.S. ADDED A SLIGHT CHANCE
OF RAIN FOR SUNDAY AND MONDAY...THOUGH STILL SOME UNCERTAINTY WITH
RUN TO RUN CONSISTENCY.

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.

&&
Hazardous weather outlook, Feb 21, 4:10 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CST MON FEB 21 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
410 PM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A COLD FRONT WILL CONTINUE TO MOVE ACROSS PORTIONS OF WESTERN
TENNESSEE...NORTHEAST ARKANSAS AND NORTHERN MISSISSIPPI. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF THE
MISSISSIPPI AND TENNESSEE STATE LINE AND EAST OF THE MISSISSIPPI
RIVER. THE GREATEST THREAT OF SEVERE WEATHER IS BETWEEN 4 PM AND 10
PM. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL UP TO THE SIZE OF
QUARTERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:49 PM CSTSevere Thunderstorm WarningMEGPanola41 min
Feb 21, 4:56 PM CSTSevere Thunderstorm WarningMEGQuitman34 min
Feb 21, 1:18 AM CSTSevere Thunderstorm WarningMEGTipton42 min
Feb 21, 1:52 AM CSTSevere Thunderstorm WarningMEGHaywood23 min
Feb 21, 1:57 AM CSTSevere Thunderstorm WarningMEGTipton18 min
Feb 21, 2:13 AM CSTSevere Thunderstorm WarningMEGHaywood32 min
Feb 21, 5:50 AM CSTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion55 min
Feb 21, 6:51 AM CSTSevere Thunderstorm WarningMEGShelby, Tipton24 min
Feb 21, 7:47 AM CSTSevere Thunderstorm WarningMEGFayette, Hardeman30 min
Feb 21, 4:27 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph48 min
Feb 21, 4:56 AM CSTSevere Thunderstorm WarningMEGClay, Craighead, Greene49 min
Feb 21, 5:25 AM CSTSevere Thunderstorm WarningMEGMississippi35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.